Translator Disclaimer
February 2008 Endogenous post-stratification in surveys: Classifying with a sample-fitted model
F. Jay Breidt, Jean D. Opsomer
Ann. Statist. 36(1): 403-427 (February 2008). DOI: 10.1214/009053607000000703

Abstract

Post-stratification is frequently used to improve the precision of survey estimators when categorical auxiliary information is available from sources outside the survey. In natural resource surveys, such information is often obtained from remote sensing data, classified into categories and displayed as pixel-based maps. These maps may be constructed based on classification models fitted to the sample data. Post-stratification of the sample data based on categories derived from the sample data (“endogenous post-stratification”) violates the standard post-stratification assumptions that observations are classified without error into post-strata, and post-stratum population counts are known. Properties of the endogenous post-stratification estimator are derived for the case of a sample-fitted generalized linear model, from which the post-strata are constructed by dividing the range of the model predictions into predetermined intervals. Design consistency of the endogenous post-stratification estimator is established under mild conditions. Under a superpopulation model, consistency and asymptotic normality of the endogenous post-stratification estimator are established, showing that it has the same asymptotic variance as the traditional post-stratified estimator with fixed strata. Simulation experiments demonstrate that the practical effect of first fitting a model to the survey data before post-stratifying is small, even for relatively small sample sizes.

Citation

Download Citation

F. Jay Breidt. Jean D. Opsomer. "Endogenous post-stratification in surveys: Classifying with a sample-fitted model." Ann. Statist. 36 (1) 403 - 427, February 2008. https://doi.org/10.1214/009053607000000703

Information

Published: February 2008
First available in Project Euclid: 1 February 2008

zbMATH: 1132.62006
MathSciNet: MR2387977
Digital Object Identifier: 10.1214/009053607000000703

Subjects:
Primary: 62D05
Secondary: 62F12

Rights: Copyright © 2008 Institute of Mathematical Statistics

JOURNAL ARTICLE
25 PAGES


SHARE
Vol.36 • No. 1 • February 2008
Back to Top